Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Had bypass surgery. On lipitor. Complaining of hands aching, leg cramps and headaches. Remedy?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
73 year old male. bypass surgery 1995. good weight good diet ( not excellent) doctor put him on crestor maybe year ago...his cholesterol was not terrible...maybe 180. he had been on lipitor years ago and felt terrible..they took him off of it. basically XXXXXXX we just dont want you to have another heartattack" he has been complaining of his hands aching, leg cramps,and his memory....headaches
he would like to just stop taking it.... the doctor thinks that would not be good..."he has a heart condition!" his bloodpressure is controlled with other issues
Posted Mon, 29 Jul 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 1 hour later
Hi friend,
Welcome to Health Care Magic

     Cholesterol (LDL cholesterol) is a treatable risk factor. Lower the better – especially after a bypass. Even with normal levels, it is given when Coronary Artery Disease is diagnosed. Lately people are given them as a routine (Polypill / primary prophylaxis). It is better to continue, unless there are compelling contraindications...
The statins also have other actions apart from cholesterol – anti-oxidant and stabilising the plaque.
If he is insisting - apart from statin, there are other classes of drugs,like fibrates... Discuss with his doctor.
     Cramps could be – not necessarily – from it / his doctor probably feels, it is not. Other drugs, electrolyte changes could be contributing...
     Memory could be from the same atherosclerosis affecting the brain circulation. A neurological examination is needed / MRI & MRA of the brain are often necessary.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Had bypass surgery. On lipitor. Complaining of hands aching, leg cramps and headaches. Remedy? 26 minutes later
thank you so much for responding so quickly. i guess my question really is....will stopping crestor cause side effects? i treat my high cholesterol with red yeast rice and CoQ 10. it has really decreased the LDL and total. (from 290 to 208) i eat very little dairy and meat. my husband would like to try that rather than the statin. if he discontinues crestor should he cut back or stop and immediatly start the red yeast rice? thank you
Answered by Dr. Anantharamakrishnan 5 hours later

Stopping the Crestor does not cause side effects - one will lose the benefits / protection...
LDL cholesterol is the bad cholesterol / you should aim for LDL level of 70 mg or less

Life style changes - diet and exercise - have a definite role / but limited...
Start immeditaely...
Keep the weight to normal / even a little less
Quit smoking, if you are a smoker
Should do regular EXERCISE – say walking or jogging - 30 minutes a day / at least 5 days in a week.
Healthy FOOD is a must. Avoid saturated fats – coconut oil, palm oil, butter, ghee, full cream milk...Avoid junk foods in particular – French fries have palm oil / Pizza has cheese / Change to Poly-un-saturated oil – like sun flower oil. / Include Mono-un-saturated oil – Olive oil.
Repeat the test in 6 weeks.
     Cholesterol can still be high, in spite of diet and exercise – you need drugs; Because it is also manufactured in the liver – and that is determined by heredity. Medicines then are a must.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor